Iowa, 2023

Hail and Damaging Wind in Iowa, April 20, 2023

April 20, 2023 · NWS DVN · 2 events in 2 counties and zones

A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them becoming severe and producing hail in the counties along Mississippi River in eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them becoming severe and producing hail in the counties along Mississippi River in eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 19, 11:34 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 19, 11:34 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 AM CDT Thu Apr 20 2023

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 253 PM CDT Wed Apr 19 2023

Radar shows some small showers/storms still over the eastern CWA,
while some clearing was seen on satellite in parts of central and
east central IA. A warm front was located roughly along I80. There
is a wide range in temperatures, with upper 40s and 50s north of the
warm front to lower 70s south.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 253 PM CDT Wed Apr 19 2023

Focus remains in the active storm chances tonight and tomorrow.

Tonight, the early evening will be quiet, with some new scattered
storms possibly developing along and north of the front toward mid
evening. Latest CAMs have this lingering over the area with more
organized activity in central Iowa. This bleeds eastward into the
western area late tonight towards midnight and moves east along and
north of I80 through the overnight hours. This is still expected
to be in a diminishing phase as it works east, but can't rule out
the possibility of some upscale growth into several line segments
with a large hail and damaging wind threat. SPC has our far
western portions of the CWA, west of a line from Fairfield to
Cedar Rapids, in a slight risk, level 2 of 5, for severe storms
tonight, with the rest in a Marginal risk. If storms develop this
evening, any storm near or crossing the warm front will pose a
tornado threat as well.

Thursday, a cold front will be moving relatively quickly through the
area during the late morning and afternoon hours. The expected
ongoing morning activity may still pose a hail and wind threat early
Thursday morning. High uncertainty remains with how things will
unfold for any renewed storms in the late AM early PM along/ahead
of the cold front. If any cloud breaks are seen in the morning,
more destabilization will occur with a higher threat for strong to
severe storms. SPC has the eastern CWA in a Marginal risk for
tomorrow with the main threats damaging winds and tornadoes. At
this time the current time frame appears to be from late morning
into mid to late afternoon. Latest HRRR has activity east of the
area by 6pm.

.LONG TERM...(Thursday night through Wednesday)
Issued at 253 PM CDT Wed Apr 19 2023

Thursday night through Monday, mainly dry conditions will be common
with much colder temperatures expected, especially over the weekend.
The forecast blend has come in dry for Friday afternoon, however,
some models show some showers developing with a reinforcing cold
fropa. Some POPs may be needed later for the eastern CWA for this.
It will be windy from the west with highs in the 50s NW to low to
mid 60s SE. Friday night, will be cold with lows in the lower 30s NW
to mid 30s elsewhere. Saturday, some slight POPs are focused on the
east and north parts of the CWA as some spokes of energy pivot
across the area in cyclonic flow. Highs Saturday will be in the 40s.
Saturday night through Monday it will be dry, but near or below
freezing temperatures will be seen each night/early morning.  High
temperatures will see a gradually warm up, with mid 50s to mid 60s
by Monday.

Tuesday, the forecast blend brings in rain chances back into the
area. Temperatures will remain in the upper 50s to low 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1221 AM CDT Thu Apr 20 2023

A line of storms to impact CID/DBQ terminals early this morning
prior to 09z. Brief MVFR/IFR conditions will be possible along
with thunder. A second wave of high based storms out of northern
MO may impact MLI/BRL and have included TEMPOs for thunder
potential prior to daybreak. The retreated warm front currently
over southeast IA and west central IL will eventually lift back
north this morning, with gusty south winds expected and another
chance of showers/storms in the 13-16z timeframe and MVFR cigs.
Lastly, a cold front will track through the terminals in the
afternoon hours switching winds to the west with another chance of
showers/storms along the fropa and a return to VFR behind the
fropa.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...Gross
Hazardous weather outlook, Apr 19, 7:02 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
802 PM CDT Wed Apr 19 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
802 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Thunderstorms are possible late this evening and overnight. The
Storm Prediction Center is forecasting a slight risk for severe
storms tonight, mainly west of a Cedar Rapids to Fairfield Iowa
line, with a Marginal Risk farther east to near the Mississippi
River. The main risks tonight will be large hail, damaging winds
and potentially heavy rainfall.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a marginal risk for severe storms forecast for Illinois
Thursday, as a cold front sweeps through the area. The risk for
storms is conditional that we warm up into the 70s Thursday. If
storms do refire, there could be a risk for hail and damaging
winds in the afternoon.

Cold weather is forecast for the upcoming weekend, with a nightly
threat for below freezing temperatures Friday night through
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight, mainly in eastern Iowa.

In the hours before

Special weather statement, Apr 19, 11:45 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1245 AM CDT Thu Apr 20 2023

IAZ040-041-051>053-063>065-067-076>078-200630-
Linn IA-Buchanan IA-Delaware IA-Keokuk IA-Iowa IA-Benton IA-
Washington IA-Muscatine IA-Cedar IA-Louisa IA-Jones IA-Johnson IA-
1245 AM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of northwestern Louisa,
southern Buchanan, northeastern Keokuk, southwestern Cedar, Johnson,
Benton, northern Washington, southwestern Jones, western Delaware,
northwestern Muscatine, Linn and Iowa Counties through 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Porte City to South English. Movement
was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mount Auburn around 1250 AM CDT.
  Brandon around 1255 AM CDT.
  Independence, Wellman and Rowley around 105 AM CDT.

Other locations in the path of these storms include Walker, Kalona,
Winthrop, Quasqueton, Richmond, Troy Mills, Lone Tree, Riverside,
Hills, Ryan and Masonville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 212 and 253.
 Interstate 380 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4139 9136 4135 9216 4230 9218 4230 9206
      4243 9206 4258 9137
TIME...MOT...LOC 0545Z 259DEG 33KT 4234 9210 4144 9209

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, Apr 20, 12:12 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
112 AM CDT Thu Apr 20 2023

IAZ051-052-063-064-076-077-087-200700-
Linn IA-Keokuk IA-Iowa IA-Benton IA-Washington IA-Jefferson IA-
Johnson IA-
112 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of Keokuk, northwestern
Johnson, southeastern Benton, northwestern Washington, northwestern
Jefferson, southwestern Linn and eastern Iowa Counties through 200 AM
CDT...

At 111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hedrick, or 11 miles northeast of Ottumwa, moving northeast at 60
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hayesville around 120 AM CDT.
  Sigourney around 125 AM CDT.
  Harper around 130 AM CDT.

Other locations in the path of this storm include North English,
South English, Kinross, Parnell, Williamsburg, Oxford, Coralville,
North Liberty, Tiffin and Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 219 and 245.
 Interstate 380 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4189 9188 4166 9147 4110 9218 4116 9218
      4116 9241 4119 9241
TIME...MOT...LOC 0611Z 212DEG 56KT 4116 9230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, Apr 20, 12:28 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 AM CDT Thu Apr 20 2023

IAZ051>053-063-064-077-200715-
Linn IA-Iowa IA-Benton IA-Washington IA-Jones IA-Johnson IA-
128 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of western Johnson,
southeastern Benton, northern Washington, western Jones, Linn and
eastern Iowa Counties through 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 14 miles southeast of Marengo, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oxford around 135 AM CDT.
  Amana around 140 AM CDT.

Other locations in the path of this storm include Walford, Swisher,
Shueyville, Cedar Rapids, Fairfax, Ely, Bertram, Hiawatha, Marion,
Robins, Toddville, Alburnett and Whittier.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 226 and 241.
 Interstate 380 between mile markers 1 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 9173 4159 9194 4226 9171 4210 9131
TIME...MOT...LOC 0628Z 202DEG 42KT 4165 9186

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, Apr 20, 12:57 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
157 AM CDT Thu Apr 20 2023

IAZ052>054-064>067-077-078-200745-
Clinton IA-Linn IA-Washington IA-Jackson IA-Muscatine IA-Cedar IA-
Louisa IA-Jones IA-Johnson IA-
157 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern Louisa,
southwestern Jackson, Cedar, Johnson, northeastern Washington,
southern Jones, northwestern Muscatine, southeastern Linn and
northwestern Clinton Counties through 245 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over
University Heights, or near Iowa City, moving north at 45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  University Heights around 200 AM CDT.
  Iowa City, Coralville, Tiffin and Oakdale around 205 AM CDT.
  North Liberty and Lake Macbride State Park around 210 AM CDT.
  Solon around 215 AM CDT.

Other locations in the path of this storm include Ely, Mount Vernon,
Lisbon, Bertram, Mechanicsville, Springville, Martelle and Morley.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 238 and 264.
 Interstate 380 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4138 9135 4157 9171 4209 9155 4204 9089
TIME...MOT...LOC 0657Z 202DEG 41KT 4162 9157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Ervin
Special weather statement, Apr 20, 1:16 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
216 AM CDT Thu Apr 20 2023

ILZ016>018-024>026-034-035-200900-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Geneseo, Princeton, Hennepin, Aledo,
Oquawka, Monmouth, Carthage, and Macomb
216 AM CDT Thu Apr 20 2023

...Strong Winds Possible through 4 AM...

An area of storms moving to the north of the area is creating a
dry push of west winds up to 50 mph over west central Illinois
into central and north central Illinois. Expect this strong wind
shift to push through before 4 AM, and gust to around 50 mph.

This will blow around loose objects and could create temporarily
difficult driving conditions for high profile vehicles.

ERVIN
Special weather statement, Apr 20, 1:17 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 AM CDT Thu Apr 20 2023

IAZ042-052>054-064>068-200800-
Scott IA-Clinton IA-Linn IA-Jackson IA-Muscatine IA-Dubuque IA-
Cedar IA-Jones IA-Johnson IA-
217 AM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, Cedar, northwestern Scott, southwestern Dubuque,
northeastern Johnson, Jones, north central Muscatine, southeastern
Linn and western Clinton Counties through 300 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or near Tipton, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tipton around 220 AM CDT.
  Stanwood around 230 AM CDT.
  Lowden around 235 AM CDT.

Other locations in the path of this storm include Oxford Junction,
Wyoming, Lost Nation, Onslow, Monmouth, Nashville, Canton, Hurstville
and Fulton.

This includes Interstate 80 in Iowa between mile markers 255 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4146 9102 4173 9146 4239 9107 4212 9053
TIME...MOT...LOC 0717Z 213DEG 51KT 4172 9121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
April 20, 1:43 AM CST to 1:45 AM CST
Where
Clinton County, Dewitt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.820, -90.550

An NWS employee reported that hail lasted for 2 minutes.

Thunderstorm Wind, Lee

When
April 20, 1:19 PM CST
Where
Lee County, 3.23 mi ESE of Argyle
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.520, -91.490

A storm chaser reported that a barn was destroyed on 223rd Avenue and 300th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094706, 1094707.